Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Complete characterization of functions which act, via superposition, on Sobolev spaces


Authors: Moshe Marcus and Victor J. Mizel
Journal: Trans. Amer. Math. Soc. 251 (1979), 187-218
MSC: Primary 46E35; Secondary 47H15
DOI: https://doi.org/10.1090/S0002-9947-1979-0531975-1
MathSciNet review: 531975
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a domain $ \Omega \subset {R_N}$ and a Borel function $ h:\,{R_m} \to R$, conditions on h are sought ensuring that for every m-tuple of functions $ {u_i}$ belonging to the first order Sobolev space $ {W^{1,p}}(\Omega )$, the function $ h({u_1}( \cdot ), \ldots ,{u_m}( \cdot ))$ will belong to a first order Sobolev space $ {W^{1,r}}(\Omega )$, $ 1 \leqslant r \leqslant p < \infty $.In this paper conditions are found which are both necessary and sufficient in order that h have the above property. This result is based on a characterization obtained here for those Borel functions $ g:\,{R_m} \times {({R_N})_m} \to R$ satisfying the requirement that for every m-tuple of functions $ {u_i} \in {W^{1,p}}(\Omega )$ the function $ g({u_1}( \cdot ), \ldots ,{u_m}( \cdot ),\nabla {u_1}( \cdot ), \ldots ,\nabla {u_m}( \cdot ))$ belongs to $ {L^r}(\Omega )$. A needed result on the measurability of the set of $ {R_k}$-Lebesgue points of a function on $ {R_N}$ is presented in an appendix.


References [Enhancements On Off] (What's this?)

  • [1] H. Federer, Geometric measure theory, Die Grundlehren der Math. Wissenschaften, Band 153, Springer-Verlag, New York, 1969. MR 0257325 (41:1976)
  • [2] E. Gagliardo, Proprietàa di alcune classi di funzioni in piu variabili, Ricerche Mat. 7 (1958), 102-137. MR 0102740 (21:1526)
  • [3] J. L. Lions, Problèmes aux limites dans les equations aux dérivées partielles, Presses Univ. Montréal, Montréal, 1965. MR 0251372 (40:4602)
  • [4] M. Marcus and V. J. Mizel, Absolute continuity on tracks and mappings of Sobolev spaces, Arch. Rational Mech. Anal. 45 (1972), 294-320. MR 0338765 (49:3529)
  • [5] -, Nemitsky operators on Sobolev spaces, Arch. Rational Mech. Anal. 51 (1973), 347-370. MR 0348480 (50:978)
  • [6] -, Every superposition operator which maps one Sobolev space into another is continuous, J. Functional Anal. (to appear).
  • [7] C. B. Morrey, Multiple integrals in the calculus of variations, Die Grundlehren der Math. Wissenschaften, Band 130, Springer-Verlag, Berlin and New York, 1964.
  • [8] S. Saks, Theory of the integral, 2nd ed., Dover, New York, 1964. MR 0167578 (29:4850)
  • [9] G. Stampacchia, Équations elliptiques du second ordre à coefficients discontinus, Univ. of Montreal Press, Montreal, Quebec, 1966. MR 0251373 (40:4603)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46E35, 47H15

Retrieve articles in all journals with MSC: 46E35, 47H15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0531975-1
Keywords: Locally Lipschitz function, cone condition, k-dimensional Hausdorff measure, regular Lebesgue point
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society